Hail, Lipscomb
- When
- May 17, 9:27 AM CST
- Where
- Lipscomb County, 0.56 mi W of Higgins
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.120, -100.030
Perturbation off the mean 500 mb flow downstream of a small amplitude ridge axis provided a late morning round of thunderstorms for the northeast TX/OK Panhandles. As a result, some severe criteria hail was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Perturbation off the mean 500 mb flow downstream of a small amplitude ridge axis provided a late morning round of thunderstorms for the northeast TX/OK Panhandles. As a result, some severe criteria hail was reported. The more widespread thunderstorm activity happened on the afternoon of the 17th. A dryline setup across the western and central combined Panhandles with SE surface flow around 30-40 kts and 500 mb flow out of the west of 40-50 kts. set the stages for good lift in the atmosphere with decent directional shear. DCAPE and MUCAPE values of around 1500 J/Kg with good mid-level lapse rates allowed supercell initial development of thunderstorms. Large hail up to 2 were reported as storms moved from west to east across the central and eastern Panhandles. Eventually, cells converged into line segments and moved out of the east transitioning into more of a wind threat entering the evening hours as storms finally moved to the east out of the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 17, 5:50 AM CST, 3 hours 37 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 650 AM CDT Thu May 17 2018 .AVIATION... For the 12Z TAFs, south and southeast winds are forecast to increase and become gusty by mid morning and persist through most of this fcst cycle. Showers and thunderstorms are expected to develop across much of the OK and TX Panhandles later this afternoon and continue into the evening hours, with KGUY and KAMA having the greatest likelihood of being impacted. Andrade && .PREV DISCUSSION... /Issued 502 AM CDT Thu May 17 2018/ DISCUSSION... Potential for severe thunderstorms this afternoon and evening across most of the Texas and Oklahoma Panhandles. Very few changes have been made to the forecast. Thunderstorm coverage expected to be higher than that of Wednesday, due to stronger moist low-level flow and an incoming upper-level jet streak in diffluent flow. MUCAPE values exceeding 3000 J/kg are possible with shear values of 30 to 60 kt expected late this afternoon and early evening. Dryline is expected to hold close to the New Mexico state line this afternoon, with a westward retreat early this evening as southeast low-level jet develops and intensifies. Severe threat should come to an end by midnight. On Friday, dryline expected to mix farther east into Panhandles, with thunderstorm chances confined to the eastern half of forecast area during the afternoon and evening. Another upper-level jet streak will assist in pushing dryline to far eastern sections Friday night before polar cold front moves in from the northwest late Friday night and Saturday. Front may be poised across southeast sections Saturday afternoon and Saturday night, providing additional support for thunderstorms. Residual moisture across southern sections may support thunderstorms on Sunday. Pops offered by Blend in later periods exhibit unrealistic distribution of values. Have smoothed and leaned toward WPC guidance Sunday night and beyond, with generally southern sections being favored for showers and thunderstorms. 03 Cockrell FIRE WEATHER... Elevated fire weather conditions are expected west of the dryline today across the far western Panhandles. Thunderstorm developing along the dryline may initially be high-based and produce low precipitation, thus dry lightning can't be ruled out this afternoon and evening in western sections. Depending upon rainfall today and tonight, elevated to critical fire weather conditions are possible Friday afternoon across the western half of the Panhandles with drier conditions and breezy southwest winds. Haines index values of 5 to 6 can be expected both days. 03 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous Weather Outlook National Weather Service Amarillo TX 416 AM CDT Thu May 17 2018 OKZ001>003-TXZ001>020-317-172130- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 416 AM CDT Thu May 17 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Thunderstorms are expected across much of the area. Some storms that develop will have the potential to become strong to severe, especially this afternoon and evening. The main threats will be hail up to the size of golf balls and winds up to around 65 MPH. Heavy rains can also be expected with the stronger storms, possibly leading to localized flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible Friday through Wednesday across much of the Oklahoma and Texas Panhandles. Some storms that develop will have the potential to become strong to severe, with the main hazards being large hail and strong winds. Elevated fire weather conditions are expected today across the far western parts of the Panhandles. Elevated to critical fire weather conditions may develop on Friday across the western half of the Panhandles. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Area fire managers and emergency officials should be alert for elevated fire weather conditions today across the far western parts of the Panhandles, and for elevated to critical fire weather conditions on Friday across the western half of the Panhandles. Cockrell
Special Weather Statement National Weather Service Amarillo TX 917 AM CDT THU MAY 17 2018 TXZ005-010-171515- Hemphill TX-Lipscomb TX- 917 AM CDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIPSCOMB AND NORTHERN HEMPHILL COUNTIES UNTIL 1015 AM CDT... At 916 AM CDT, Doppler radar was tracking a strong thunderstorm over Canadian, moving east at 10 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Canadian, Higgins, Glazier and Lake Marvin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3583 10044 3603 10047 3618 10000 3575 10000 TIME...MOT...LOC 1416Z 250DEG 10KT 3595 10039 LG
Special Weather Statement
National Weather Service Amarillo TX
1000 AM CDT THU MAY 17 2018
OKZ003-TXZ005-010-171530-
Beaver OK-Hemphill TX-Lipscomb TX-
1000 AM CDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR BEAVER...LIPSCOMB AND
NORTHEASTERN HEMPHILL COUNTIES UNTIL 1030 AM CDT...
At 959 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Floris to 8 miles west of
Lipscomb to near Glazier. Movement was northeast at 15 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Lipscomb, Beaver, Booker, Forgan, Follett, Higgins, Darrouzett, Gate,
Knowles, Elmwood, Floris, Glazier, Mocane and Slapout.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3596 10000 3593 10025 3622 10048 3637 10055
3650 10055 3650 10061 3700 10083 3700 10000
TIME...MOT...LOC 1459Z 234DEG 13KT 3679 10064 3627 10042 3604 10023
LGThe Amarillo radar (KAMA), 181 km away, was scanning. The volume nearest the first event began at 15:26 UTC.
10 hail, 1 flood. Local standard time, as filed.
NW Borger had approximately 6 inches of running water in flood prone roadways around 730 PM. The water quickly drained off and closed roads were reopened by 750 PM.
Hen egg size hail covering the ground, late report received via Facebook.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755788, 755789, 755790, 755791, 755792, 755793, 755787, 755794, 755795, 755796, 755797.